Kansas, 2024

Hail and Damaging Winds in Kansas, June 13, 2024

June 13, 2024 · NWS ICT · 15 events in 9 counties and zones

A frontal boundary sagged across the Interstate 70 corridor during the afternoon hours on June 13th and served as the catalyst for scattered severe thunderstorms across much of Kansas during the afternoon and evening hours. These storms produced up to 80 mph wind gusts and hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A frontal boundary sagged across the Interstate 70 corridor during the afternoon hours on June 13th and served as the catalyst for scattered severe thunderstorms across much of Kansas during the afternoon and evening hours. These storms produced up to 80 mph wind gusts and hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 13, 1:22 PM CST, 3 hours 5 minutes earlier. Its key messages:

  • Hot and humid conditions yielding heat indices near 105 continue into the evening
  • Severe thunderstorms expected late this afternoon into the evening
  • Additional storms, some severe, possible late Friday into Friday night and again Saturday night, mainly across central KS
Area forecast discussion, Jun 13, 1:22 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
222 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Hot and humid conditions yielding heat indices near 105 continue
  into the evening

- Severe thunderstorms expected late this afternoon into the evening

- Additional storms, some severe, possible late Friday into
  Friday night and again Saturday night, mainly across central
  KS

&&

.DISCUSSION...Issued at 218 PM

As of 2 PM Thursday afternoon, a broad area of midlevel ridging
remains parked across much of the central and southern Plains.
A northern stream shortwave trough near the Great Lakes has
pushed a cold front into portions of northern KS. A modest
temperature gradient resides along this boundary with 80s and
90s north with near 100 along and south. Coupling in dew points
in the 60s to near 70 degrees is contributing to heat indices
near 105. Further west, a triple point resides just south of
Goodland. Satellite reveals a deepening cumulus field near the
triple point. Latest CAMs suggest this cumulus field will be the
zone for convective initiation shortly. Continued surface
heating and modest convergence along the boundary should foster
additional development along the boundary into portions of
central KS by 5 PM. The background environment is not overly
favorable for organized convection with deep layer shear near 25
kt. That being said, MLCAPE near 3000 J/kg should support
strong initial updrafts and possibly a hail threat. In addition,
downdraft CAPE values are nearing 2000 J/kg which would support
strong downdrafts and damaging winds near 70 mph. Confidence
decreases with southern extent in regards to storm potential.
Should an established cold pool form, confidence would increase
for storms across south central KS. Otherwise, the diurnally
driven convection will likely decrease in coverage and intensity
shortly after sunset. All of that to say, the greatest
confidence for storms exists along and north of Highway 50.

Additional storms are possible Friday afternoon into Friday night as
the aforementioned surface trough sinks into central/southern KS.
The main limiting factor for widespread convection is increasing
midlevel temperatures throughout the day as the midlevel ridge axis
slides over the area. This would favor northern KS and adjacent
areas of NE for storm development. A stronger midlevel shortwave
trough is poised to eject into the state Saturday evening. This
should focus storms along a weak cold front across central and south
central KS.

Transitioning into next week, the midlevel ridge axis will amplify
across the eastern CONUS early next week, leaving the Plains on
its western periphery. Temperatures will remain warm with highs
in the mid 90s through Tuesday. A western US trough will pivot
into the central states Tuesday into Wednesday, shunting a cold
front into KS. This should shunt the warmest temperatures into
the MS Valley. In addition, shower and storm chances will return
Tuesday night through Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1225 PM CDT Thu Jun 13 2024

VFR conditions are anticipated to dominate the region over the next
24 hours. Breezy southerly winds will prevail at all terminals
through ~22Z before a cold front approaching from the north brings
northerly winds behind it as it makes its way south. The main
aviation concern for the day lies in this front, which is expected
to touch off showers and storms as it moves through central Kansas.
Hail and strong winds will be possible with any storm that develops
from 22Z-04Z. Will AMD as necessary as storms initiate later this
afternoon. No TSRA mention in KICT or KCNU given uncertainty in the
south and eastward extent of storms at this time. Trends will be
monitored through the evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ033-048>053-
067>069-082-083-091>093.

&&

DISCUSSION...BMB
AVIATION...BMB/JK
Hazardous weather outlook, Jun 13, 1:25 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
225 PM CDT Thu Jun 13 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
225 PM CDT Thu Jun 13 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Dangerous heat indices up to 106 degrees will continue this
afternoon and early evening. See latest heat advisory for additional
details.

Scattered storms are expected after 4 pm for locations mainly along
and north of Highway 50. The strongest activity will be capable of
producing hail up to ping-pong ball size and damaging winds up to
70
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for Friday night through Saturday night.
A few strong to severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jun 13, 4:21 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
521 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             1 NW Galatia            38.65N 98.98W
06/13/2024  M0.70 Inch       Barton             KS   Fire Dept/Rescue

            Pea to dime size.

&&

JAS

The radar

The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
June 13, 4:27 PM CST to 4:28 PM CST
Where
Barton County, 1.08 mi W of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.630, -98.990

Penny sized hail also reported.

Hail, Lincoln

When
June 13, 5:50 PM CST to 5:51 PM CST
Where
Lincoln County, 4.15 mi S of Lincoln
Measured
1.75 in hail
Reported by
Public
Coordinates
38.970, -98.150

Thunderstorm Wind, Saline

When
June 13, 6:31 PM CST to 6:32 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.820, -97.620

Around 55 to 60 mph wind gusts were reported.

Thunderstorm Wind, Chase

When
June 13, 7:15 PM CST to 7:16 PM CST
Where
Chase County, 0.88 mi SE of Elmdale
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.360, -96.620

Recorded from the Kansas State Mesonet.

Thunderstorm Wind, Chase

When
June 13, 7:20 PM CST to 7:21 PM CST
Where
Chase County, 0.88 mi SE of Elmdale
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.360, -96.620

Recorded from the Kansas State Mesonet in Elmdale.

Thunderstorm Wind, Marion

When
June 13, 7:25 PM CST to 7:26 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.170, -97.110

Estimated wind gust of 60 mph.

Thunderstorm Wind, Kingman

When
June 13, 7:30 PM CST to 7:31 PM CST
Where
Kingman County, 0.88 mi SW of Kingman Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.660, -98.130

Pictures shared via social media showed a large tree knocked down as well as some limbs.

Thunderstorm Wind, Kingman

When
June 13, 7:38 PM CST to 7:39 PM CST
Where
Kingman County, 0.69 mi N of Kingman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.660, -98.120

Estimated wind gust reported by the public.

Thunderstorm Wind, Harper

When
June 13, 7:42 PM CST to 7:43 PM CST
Where
Harper County, 10.63 mi NNW of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.370, -98.310

Estimated wind gust reported by a trained spotter.

Thunderstorm Wind, Harvey

When
June 13, 7:42 PM CST to 7:43 PM CST
Where
Harvey County, 1.29 mi ESE of Annelly
Measured
59 kt (68 mph) measured gust
Reported by
NWS Employee
Coordinates
37.960, -97.180

Measured wind gust reported with tree damage. Time estimated by radar.

Thunderstorm Wind, Butler

When
June 13, 7:45 PM CST to 7:46 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

Tree limbs around 5 inches in diameter were downed.

Thunderstorm Wind, Kingman

When
June 13, 7:45 PM CST to 7:46 PM CST
Where
Kingman County, 0.88 mi SE of Nashville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.440, -98.420

Estimated wind gust reported by a trained spotter.

Thunderstorm Wind, Kingman

When
June 13, 7:46 PM CST to 7:47 PM CST
Where
Kingman County, Spivey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.450, -98.170

Estimated wind gusts reported by the public.

Thunderstorm Wind, Harper

When
June 13, 7:50 PM CST to 7:51 PM CST
Where
Harper County, 4.61 mi ENE of Attica
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.250, -98.150

Wind gusts estimated to be around 60 to 65 mph.

Thunderstorm Wind, Butler

When
June 13, 8:07 PM CST to 8:08 PM CST
Where
Butler County, 4.09 mi NNW of El Dorado Res
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.920, -96.860

A heavy, anchored shed was flipped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197293, 1197289, 1197294, 1197846, 1197847, 1197848, 1197290, 1197850, 1197851, 1197855, 1197291, 1197852, 1197853, 1197854, 1197292.